Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 116, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 29, 1998, 5:31 PM CDT for Edgar County, Vermilion County, Illinois. It was in force for 74 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 5:31 PM CDT (22:31 UTC)
- Expired
- Jun 29, 1998, 6:45 PM CDT
- In force
- 74 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Edgar County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:05 PM CDT | Thunderstorm Wind | Countywide, IL | |
| Jun 29, 6:18 PM CDT | Thunderstorm Wind | Countywide, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WFUS1 KSPI 292232 RRA TORSPI ILC029-035-045-183-292345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 531 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR... COLES COUNTY IN EAST CENTRAL ILLINOIS CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS EDGAR COUNTY IN EAST CENTRAL ILLINOIS VERMILION COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 645 PM CDT * AT 525 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...WITH SEVERAL POSSIBLE TORNADOES. THE LINE OF STORMS EXTENDED FROM 40 MILES NORTHWEST OF DANVILLE...TO 40 MILES NORTHWEST OF MATTOON. MOVEMENT IS TO THE SOUTHEAST AT 50 MPH. * THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND... HOOPESTON DANVILLE CHRISMAN PARIS CHARLESTON/MATTOON GREENUP THIS LINE OF STORMS HAS A LONG HISTORY OF PRODUCING WIND DAMAGE THIS IS A VERY DANGEROUS SITUATION. TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. ACT QUICKLY YOUR LIFE MAY DEPEND ON IT. GEELHART/AUTEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 29, 2:00 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT MON JUN 29 1998 18Z SFC CHART SHOWED A LOW PRSS AREA IN WRN IA WITH FRONT EXTENDING INTO WRN KS. STNRY FRONT ALSO EXTENDS FROM LOW IN IA ACRS NRN IA INTO SRN WI. BASED ON PRSS TRENDS IN ADAP...SFC LOW SHOULD PROGRESS SE INTO NRN MO AND THEN INTO WCNTRL IL. SAT TRENDS ALSO SHOW SEWRD MOVEMENT INTO SRN IA. AIR MASS OVER CNTRL IL IS RECOVERING NICELY. TEMPS HAVE CLIMBED INTO UPPER 80S WITH DEWPOINTS IN MID TO UPPER 70S ACRS CNTRL IL INTO MO. SPECIAL 18Z SOUNDING IS IN AND SHOWS WEAK CAP OF 3.5 DEGS...HOWEVER MODIFIED TO CRNT TEMPS OF 88 AND DEWPOINT OF 74... AIRMASS IS NO LONGER CAPPED AND CAP VALUES EXCEED 4000 J/KG. MODIFING 18Z HODOGRAPH WITH SPEED AND MOVEMENT OF STORMS IN IA...HELICITY IS OVER 100 WITH SUFFICIENT SHR. ETA MDL FROM THIS MORN APPEARS TOO FAST WITH MOVEMENT OF SFC BNDRIES...SO WILL SLOW IT DOWN A BIT. ALL-IN-ALL SEVERE WEATHER CONTS TO LOOK LIKELY WITH STRONG STORMS PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. PW VALUES OVER 1.4 INCHES AND SATURATED GROUND ALSO POINTS TO POSSIBLE FLASH FLOODING AND LOCALLY HEAVY RAINS...JUSTIFING CONTUANCE OF FFA. ANOTHER ROUND LIKE LAST NIGHT IS POSSIBLE ACROSS PORTIONS OF THE CWA SO WOULD RECOMMEND WORDING THAT REFLECTED SUCH. MDLS INDICATE FRONT MAKES IT THROUGH CWA BY MORNING...SO RELIEF AND DRY WEATHER SHOULD RESULT TOMORROW WITH WINDS OUT OF NW. RAIN WILL COOL TEMPS TONIGHT. NW FLOW AND LOWER DEWPOINTS WILL PROVIDE WELCOMED RELIEF TOMORROW. GUIDANCE LOOKS REASONABLE...ESPECIALLY FAN. FIRST PERIOD INPUT TO ARRIVE SHORTLY. PIA 68/82 61 SPI 68/84 61 DEC 68/84 61 CMI 68/83 62 LWV 70/86 63 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 62 min |
| Jun 28, 7:43 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason | 62 min |
| Jun 28, 7:48 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 57 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 65 min |
| Jun 28, 8:06 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 69 min |
| Jun 28, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 66 min |
| Jun 28, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 73 min |
| Jun 28, 9:06 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 39 min |
| Jun 28, 9:16 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| Jun 28, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 62 min |
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 58 min |
| Jun 28, 10:15 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 60 min |
| Jun 28, 10:34 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 56 min |
| Jun 28, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 39 min |
| Jun 29, 3:47 PM CDT | Tornado Warning | ILX | Knox | 58 min |
| Jun 29, 4:02 PM CDT | Tornado Warning | ILX | Fulton | 58 min |
| Jun 29, 4:06 PM CDT | Tornado Warning | ILX | Peoria, Stark | 69 min |
| Jun 29, 4:08 PM CDT | Tornado Warning | ILX | Schuyler | 67 min |
| Jun 29, 4:27 PM CDT | Tornado Warning | ILX | Mason, Tazewell | 63 min |
| Jun 29, 4:27 PM CDT | Tornado Warning | ILX | Cass | 63 min |
| Jun 29, 4:36 PM CDT | Tornado Warning | ILX | Woodford | 69 min |
| Jun 29, 4:41 PM CDT | Tornado Warning | ILX | Marshall | 64 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Logan, McLean | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Menard, Sangamon | 73 min |
| Jun 29, 4:47 PM CDT | Tornado Warning | ILX | Morgan, Scott | 73 min |
| Jun 29, 4:57 PM CDT | Tornado Warning | ILX | Christian, DeWitt, Macon, Piatt | 78 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 69 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | ILX | Champaign, Douglas | 69 min |
| Jun 29, 5:24 PM CDT | Tornado Warning | ILX | Tazewell | 36 min |
| Jun 29, 5:31 PM CDT | Tornado Warning | ILX | Coles, Cumberland | 74 min |
| Jun 29, 6:16 PM CDT | Tornado Warning | ILX | Christian, Macon, Piatt | 29 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Douglas, Moultrie, Shelby | 47 min |
| Jun 29, 6:28 PM CDT | Tornado Warning | ILX | Champaign | 47 min |
| Jun 29, 6:30 PM CDT | Tornado Warning | ILX | Clark, Effingham, Jasper | 75 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Edgar | 55 min |
| Jun 29, 6:35 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Jun 29, 6:44 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 61 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Clay, Richland | 69 min |
| Jun 29, 6:51 PM CDT | Tornado Warning | ILX | Crawford | 69 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.